Alert archive / Colorado / Areal Flood Warnings in 2019

Areal Flood Warning 3, NWS Pueblo, CO

June 8, 2019Conejos County, Colorado

NWS Pueblo, CO issued this areal flood warning at Jun 8, 2019, 7:55 AM MDT for Conejos County, Colorado. It was in force for 60 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2019, 7:55 AM MDT (13:55 UTC)
Expired
Jun 10, 2019, 7:45 PM MDT
In force
60 hr
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Flood severity
None

County Conejos County, CO

The radar

The Pueblo radar (KPUX), 225 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 1.9 hours before the alert went out and 393 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2844 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this areal flood warning went out at Jun 8, 4:42 AM MDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 8, 4:42 AM MDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
442 AM MDT Sat Jun 8 2019

.SHORT TERM...(Today and tonight)
Issued at 441 AM MDT Sat Jun 8 2019

...Elevated snow melt for the mountains today...Strong cold front
for the plains this evening...

Upper trof across the ID/WA/OR will translate eastward across the
northern U.S. Rockies today.  Leading disturbance in southwest flow
has been kicking off some showers and thunderstorms across northern
CO including the central mountains.  This should move across
northern CO this morning.  Lee trof will kick eastward in response
with drying southwest flow spreading across the plains.  Dry line
will be positioned across the far eastern border counties in the
afternoon where an isolated storm or two will be possible.  CAPE
values will be 1000+ J/kg east of the dry line and with deep layer
shears running around 40 kts...so an isolated severe thunderstorm
threat will be possible during the late afternoon and evening if
storms can initiate.  Frontal boundary will be positioned near the
Palmer Divide by 00z and this area will be most likely to see strong
to severe thunderstorms develop given cooler temperatures aloft and
strong forcing coming in.

Strong cold front will then surge through all of the plains by
midnight bringing north winds gusting up to 40 to 50 mph during the
evening and into the overnight hours.  Showers and thunderstorms
will develop along/behind the front with event transitioning towards
a more stratiform event pinned up along the mountains and northern
slopes of the Palmer and Raton ridges towards morning.  The threat
for severe thunderstorms could persist through the late evening
hours given the presence of some elevated CAPE behind the
front...but that threat should decrease after 06z.  Temperatures
will remain mild overnight with mixing offsetting the cold air
advection behind the front.

For mountain areas today, it will remain mostly dry.  Concern will
revolve around very warm temperatures leading to enhanced snowmelt
and high water levels and potential for flooding along creeks and
streams.  Reports and river/stream gages are already registering
sharp rises and several flood advisories and warning products have
been issued for the southwest mountains and San Luis Valley.  Will
need to monitor these conditions closely as temperatures will be
similar to even a couple degrees warmer than yesterday.  Those in
and near waterways should heed all closures and stay away from fast
flowing water.

.LONG TERM...(Sunday through Friday)
Issued at 441 AM MDT Sat Jun 8 2019

Sun morning over the southeast plains, behind a strong cold front,
the models show the potential for some showers, along with gusty
north to northeast winds.  High temps on Sun will be much cooler
over the southeast plains, about 25 to 30 degrees cooler than Sat.
Highs over the mtns and high valleys on Sun will be slightly cooler
than on Sat.  Sun afternoon, there may be isolated showers/tstms
mainly over the mtns.

Breezy southerly winds are expected Mon over the southeast plains
and temps will be warmer than on Sun.  The NAM shows mainly dry
weather acrs the area on Mon, while the GFS show a weak disturbance
kicking off some showers/tstms, mainly over the mtns and high
valleys in the afternoon.

Tue a disturbance moves from the northern Rockies into the Dakotas,
and sends a front thru eastern CO bringing some gusty northerly
winds. On Wed, fairly dry northwest flow aloft is expected over the
area.  On both Tue and Wed, model precip looks isolated, and mainly
over the high country.

Thu a new upper disturbance moves into the Great Basin, and moves
across CO on Fri.  Increased moisture over the area Thu, along with
the daytime heating and instability is expected to result in
increased chances for precip.  With that upper system moving across
the state on Fri, there should be isolated to scattered
showers/tstms.

Warm temps over the high country thru the week will continue causing
snowmelt which will keep creeks, streams and rivers running high and
fast, with minor flooding problems likely in the high country and
portions of the San Luis Valley.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 441 AM MDT Sat Jun 8 2019

VFR conditions expected today for the TAF sites.  KALS will see
breezy southwest winds kick up in the afternoon with gusts up to 25
kts.  KCOS and KPUB will see southwest winds kick up late in the
afternoon ahead of a rapidly southward advancing cold front through
the early evening.  Expect a sudden wind shift from the north with
gusts up to 40 kts possible for both terminals during the evening
and overnight. Showers and thunderstorms will develop along/behind
the front...spreading into both terminals overnight. Cigs will drop
into the low end VFR to even high end MVFR categories at times after
06z.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KT
LONG TERM...28
AVIATION...KT
Hazardous weather outlook, Jun 8, 5:38 AM MDT, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
538 AM MDT Sat Jun 8 2019

COZ058>089-093>099-091145-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
538 AM MDT Sat Jun 8 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms will be possible
across the southeast plains late this afternoon and tonight.  One or
two severe thunderstorms will be possible east of a line from
Peyton, to Las Animas, to Pritchett.  Hail up to 1.5 inches in
diameter, and wind gusts to around 60 mph will be possible.

A cold front will move through the southeast plains this evening
bringing strong north winds gusting up to 40 to 50 mph.  Isolated
thunderstorms will be possible behind the front with small hail,
brief heavy rain, and lightning the primary storm threats.

Warm temperatures across the high country will cause accelerated
snowmelt to continue with mountain streams, creeks and rivers
expected to run high.  Localized flooding will be possible over the
next several days.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will be possible over the mountain and high valley
areas on Sunday and Monday. Isolated storms will be possible
Tuesday across southern Colorado. Wednesday, isolated to scattered
storms will be possible, mainly from the Interstate 25 corridor
and westward. Thursday and Friday, there is expected to be an
increasing chance for thunderstorms across southern Colorado. The
main storm threats each day will be lightning and gusty outflow
winds, but some of the stronger storms could also produce locally
heavy rain, and hail up to the size of nickels.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening over Northern El Paso county
and the far eastern plains.

31/28

In the hours before

Local storm report, Jun 8, 2:21 AM MDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
221 AM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     FLOOD            4 W WOLF CREEK PASS     37.47N 106.87W
06/07/2019                   MINERAL            CO   LAW ENFORCEMENT

            HIGHWAY 160 NEAR WOLF CREEK PASS CLOSED DUE
            TO FLOODING FROM SNOWMELT AND DEBRIS FLOWS
            ACROSS ROADWAY BETWEEN MILE MARKER 160 AND
            161. FAST FLOWING WATER AROUND 6 INCHES
            DEEP. ROAD CREWS CAN NOT KEEP ROAD OPEN FROM
            CONSTANT DEBRIS AND MUD FLOWS. STILL ONGOING
            AS OF 2 AM.

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 12:55 AM MDTAreal Flood AdvisoryPUBMineral60 hr
Jun 8, 1:25 AM MDTAreal Flood AdvisoryPUBMineral, Rio Grande60 hr
Jun 8, 1:50 AM MDTAreal Flood WarningPUBMineral24 hr
Jun 8, 7:49 AM MDTFlood WatchPUBAlamosa, Conejos, Costilla, Mineral, Rio Grande, Saguache12 days
Jun 8, 7:53 AM MDTRiver Flood WarningPUBRio Grande72 hr
Jun 8, 2:03 PM MDTAreal Flood WarningPUBMineral, Rio Grande, Saguache48 hr

Nearby

Areal Flood Warnings in Colorado, 2019Every areal flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.